MAUDE Adverse Event Report: ELI LILLY AND COMPANY HUMAPEN LUXURA HALF-DOSE PEN; FOR TREATMENT PURPOSES

ELI LILLY AND COMPANY HUMAPEN LUXURA HALF-DOSE PEN; FOR TREATMENT PURPOSES
Model Number MS9673A
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code Hyperglycemia (1905)
Date of Event 10/04/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Lilly case id: (b)(4).This report is associated with product complaint: (b)(4).This spontaneous case, reported by a consumer who contacted the company to report adverse events, concerned a 10-years-old (at the time of initial report) male patient of unknown origin.Medical history and concomitant medications were not provided.The patient received insulin lispro (rdna origin) injection (humalog 100u/ml) from cartridge via humapen luxura half-dose (hd) pen, at an unknown dose three times per day, subcutaneously, for type i diabetes, beginning on an unspecified date in 2019 or 2020.On an unknown date, while on insulin lispro therapy, she experienced that the humapen device jammed and was so heavy while pressing on its button during dose administration which caused masses at her injection site (pc 6759036/ lot 1208g08).On (b)(6) 2023, while on insulin lispro therapy he experienced hyperglycemia (units, values and reference range was not provided) due to which he was hospitalized for 48 hours and discharged on (b)(6) 2023.He was fully recovered from the event of hyperglycemia, while had not recovered from the remaining event.Information regarding further hospitalization details and corrective treatment details were not provided.Insulin lispro therapy was ongoing.The operator of the device and his/her training status was not provided.The device model, duration of use was not provided but was started on an unspecified date in 2019 and suspect device duration of use was four years.The action taken with the suspect device was not provided and its return was expected.The reporting consumer did not relate the events with the insulin lispro therapy.The reporting consumer did not relate the event of hyperglycemia with the humapen luxura hd device while related the remaining event with the humapen luxura hd device.Update 17-oct-2023: information was received via affiliate on 15-oct-2023.No new medically significant information was added to the case.Edit 19-oct-2023: upon review of the information received on 07-oct-2023, updated narrative with the phrase device jammed in narrative.No other changes were made to the case.Edit 19oct2023: updated medwatch and european and canadian (eu/ca) fields for expedited device reporting.Added unique device identifier (udi) for humapen luxura hd device.No new information added.
 
Additional Manufacturer Narrative
If device is returned, evaluation will be performed to determine if a malfunction has occurred.This is an initial report.A follow-up report will be submitted when the final evaluation is completed.
 
Event or Problem Description
Lilly case id: (b)(4).This report is associated with product complaint: (b)(4).This spontaneous case, reported by a consumer who contacted the company to report adverse events, concerned a 10-years-old (at the time of initial report) male patient of unknown origin.Medical history and concomitant medications were not provided.The patient received insulin lispro (rdna origin) injection (humalog 100u/ml) from cartridge via humapen luxura half-dose (hd) pen, at an unknown dose three times per day, subcutaneously, for type i diabetes, beginning on an unspecified date in 2019 or 2020.On an unknown date, while on insulin lispro therapy, she experienced that the humapen device jammed and was so heavy while pressing on its button during dose administration which caused masses at her injection site ((b)(4)/ lot 1208g08).The caregiver reported that patient's device was shared with another patient and stored the device in the refrigerator (improper use).On (b)(6) 2023, while on insulin lispro therapy he experienced hyperglycemia (units, values and reference range was not provided) due to which he was hospitalized for 48 hours and discharged on (b)(6) 2023.He was fully recovered from the event of hyperglycemia, while had not recovered from the remaining event.Information regarding further hospitalization details and corrective treatment details were not provided.Insulin lispro therapy was ongoing.The operator of the device and his/her training status was not provided.The device model, duration of use was not provided but was started on an unspecified date in 2019 and suspect device duration of use was four years.The action taken with the suspect device was not provided and device was not returned to manufacturer.The reporting consumer did not relate the events with the insulin lispro therapy.The reporting consumer did not relate the event of hyperglycemia with the humapen luxura hd device while related the remaining event with the humapen luxura hd device.Update 17-oct-2023: information was received via affiliate on 15-oct-2023.No new medically significant information was added to the case.Edit 19-oct-2023: upon review of the information received on 07-oct-2023, updated narrative with the phrase device jammed in narrative.No other changes were made to the case.Edit 19oct2023: updated medwatch and european and canadian (eu/ca) fields for expedited device reporting.Added unique device identifier (udi) for humapen luxura hd device.No new information added.Update 13nov2023: additional information received on 08nov2023 from the global product complaint database.Entered the device specific safety summary (dsss); updated the medwatch and european and canadian (eu/ca) device fields; updated improper use from no to yes, device was not returned to manufacturer, added date of manufacturer, product return number for the suspect humapen luxura half-dose pen associated with (b)(4).Corresponding fields and narrative updated accordingly.
 
Additional Manufacturer Narrative
No further follow-up is planned.Evaluation summary.A caregiver reported on behalf of a male patient that the humapen luxura hd "was so heavy while pressing on its button while dose administration which caused masses at injection site." in addition, the patient experienced hyperglycemia.The device was not returned to the manufacturer for investigation (batch 1208g08, manufactured august 2012).Therefore, it could not be evaluated to confirm the complaint or presence of a malfunction.Malfunction unknown.A complaint history review for the batch did not identify any atypical findings with regard to pen jam issues.All humapen luxura hd devices are assessed for injection screw travel at the end of the manufacturing process, thus ensuring device functionality and dose accuracy with high probability.The reported stated the patient used the device for four years.The core instructions for use state the humapen luxura hd is designed to be used for up to 3 years after first use.The user reported storing the device in the refrigerator.The core instructions for use state to not store the device in a refrigerator.In addition, the caregiver reported that use of the patient's device was shared with another patient.The core user manual states, "do not share your pen or needles as this may risk transmission of infectious agents.".There is evidence of improper use and storage.The patient used the device beyond its approved use life, shared use of the device with another individual, and stored the device in the refrigerator.It is unknown if these misuses are relevant to the complaint issue or the event of hyperglycemia.

Brand Name
HUMAPEN LUXURA HALF-DOSE PEN
Common Device Name
FOR TREATMENT PURPOSES
Manufacturer (Section D)
ELI LILLY AND COMPANY
lilly corporate center
indianapolis IN 46285
Manufacturer (Section G)
PHILLIPS-MEDISIZE CORPORATION
medical device manufacturing
415 red cedar street
menomonie WI 54751
Manufacturer Contact
catherine cassidy
lilly corporate center
indianapolis, IN 46285
3174332191
MDR Report Key17975348
Report Number1819470-2023-00072
Device Sequence Number16777096
Product Code FMF
UDI-Device Identifier00300029673019
UDI-Public00300029673019
Combination Product (Y/N)N
Initial Reporter CountryEG
PMA/510(K) Number
K100988
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberMS9673A
Device Lot Number1208G08
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2023
Supplement Date Received by Manufacturer11/08/2023
Initial Report FDA Received Date10/20/2023
Supplement Report FDA Received Date11/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/31/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age10 YR
Patient SexMale